Hail, Cherry
- When
- July 12, 6:50 PM CST
- Where
- Cherry County, 37.36 mi WSW of Merritt Res
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.330, -101.540
Public reported ping pong ball size hail north of Whitman.
A lone supercell crossed Cherry County during the evening of July 12, resulting in large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A lone supercell crossed Cherry County during the evening of July 12, resulting in large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 5:21 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 621 PM CDT Tue Jul 12 2022 .SYNOPSIS... Issued at 318 PM CDT Tue Jul 12 2022 A couple very subtle upper level PV anomalies were noted on water vapor imagery this morning, the first over northern CO with second along the WY/MT border which was not captured well by models this morning. Net result however is minimal this morning as a dry atmosphere and weak deep layer shear is limiting even cloud cover at this point. Low wave upper trough approaching the PacNW and with southwest flow ahead of this feature water vapor imagery also shows increasing mid and high level moisture from the southwestern US northward around the periphery of the ridge in place over the Colorado Plateau. Early this afternoon, Cu and weak echoes were developing along the Laramie Range and Medicine Bow mountains. && .SHORT TERM...(This evening through Wednesday night) Issued at 318 PM CDT Tue Jul 12 2022 Short term forecast impacts revolve around low confidence thunderstorm chances in the eastern Panhandle and southwest NE tonight and increasing temperatures through the remainder of the week and further into the long term. Individual short range convective allowing models and therefore overall HREF probabilistic guidance suggests if convection initiation is robust enough in the higher terrain further west, that chances will be decent for further propagation into the NE Panhandle and western Sandhills this evening. Southward propagation into a developing High Plains LLJ looks favorable as increasing southerly flow will advect a warmer and more moist lower atmosphere northward. Forecast soundings suggest a favorable lapse rate in the 2-4km layer developing across southwest NE after midnight further indicating a favorable environment, which will also be supported by decent mid level shear above the increasing nocturnal inversion. The question by late evening and overnight will be the robustness of the remaining forcing after sunset, coupled with still some dry air in the mid levels. This leads to better confidence of thunderstorms in the evening in the western portion of the area, and less overnight further south and east. still low POPs will be included. For Wednesday, heights aloft continue to build across the northern High Plains which will serve to shift the ridge axis further east as the upper trough moves onshore in the PacNW. H5 heights across the western portion of the area will exceed the 90th percentile of climatology and with H7 temps also near the upper end of climatology the stage will be set for highs to reach well above average for this time of year. There is low confidence in a cluster of thunderstorms developing south of the I-80 corridor by late afternoon as existing models runs, including CAMs have a large envelop of solutions available leading to low confidence placement of features. While deep layer shear will be sufficient, the further west you go there will be warmer temps aloft and lesser large scale buoyancy, with better CAPE and low level moisture further east. .LONG TERM...(Thursday through Tuesday) Issued at 318 PM CDT Tue Jul 12 2022 Long term forecast impacts center mostly on prolonged above average temperatures for the foreseeable future and heat indicies exceeding 100. While there are low confidence precipitation chances, beneficial rainfall opportunities look minimal through the period. With the ridge center remaining in place the only shift will come in the axis positioning as the jet stream remains located across the northern tier of states into the upper Midwest into the weekend. While there will be a couple potent upper PV anomalies move out of the PacNW long wave trough and along the aforementioned jet position, with attendant surface cold fronts working into the Plains, the overall positioning of the large scale dominate ridge across the southwest will remain in place. Model ensemble systems do handle this overall continental flow well, though there is some disagreement among ensemble clusters which when parced out by cluster leads to some fairly important differences. Most notable would be the degree to which temperatures go above average and possibly approach records by next week, some of which date back into the dust bowl era. Precipitation chances will exist through Saturday, but confidence in widespread thunderstorms, and beneficial precipitation is low. With each passing day of little precipitation and drying surfaces and decreasing moisture just below the surface, the insolation effectiveness becomes greater and will allow temperatures to approach the upper end of the ensemble envelope which, for southwest NE exceeds 105 degrees by Monday and Tuesday and hence approaches record territory. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 621 PM CDT Tue Jul 12 2022 Other than some isolated thunderstorms outside of the KLBF and KVTN terminals, skies will be mostly clear over the next 24 hours. Some isolated storms may be possible west and southwest of the KLBF terminal this evening with some scattered high cloudiness possible at the KLBF terminal this evening. Winds will be from the southeast or south at around 10 KTS over the next 24 hours. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 241 PM CDT Tue Jul 12 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-130745- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 241 PM CDT Tue Jul 12 2022 /141 PM MDT Tue Jul 12 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A marginal risk for isolated thunderstorms continues after 9 pm MDT until midnight. Thunderstorms will develop and move into areas generally west of a line from Hayes Center, to Tryon, Hyannis and Hay Springs. Thunderstorms that do develop will be capable of large hail and damaging winds. All thunderstorms pose the threat for lightning. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thursday through Friday triple digit heat returns to portions of the area. Heat indicies around 100 degrees are likely by late afternoon on both days from the southwest into the North Central. Thunderstorms, generally isolated, are possible each day. Thursday evening a few strong to severe storms are possible across portions of the north central. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight, although storm reports of damage or impacts appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
555 PM MDT Tue Jul 12 2022
NEZ023-094-130030-
Grant NE-Western Cherry NE-
555 PM MDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of southwestern Cherry
and northeastern Grant Counties through 630 PM MDT...
At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Whitman, or 37 miles northwest of Mullen, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitman Road crossing the North Branch of the Middle Loup River,
Speckel Meir Lake, Sevenmile Hill, Round Lake, Intersection of
Highway 61 and Survey Valley Road and Hire.
This includes Highway 61 between mile markers 178 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4234 10182 4257 10158 4239 10114 4209 10151
TIME...MOT...LOC 2354Z 311DEG 19KT 4235 10164
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SM/CLBThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Public reported ping pong ball size hail north of Whitman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042377.